Alert archive / North Carolina / Tornado Warnings in 1996
Tornado Warning 17, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this tornado warning at Jul 25, 1996, 6:49 PM EDT for Union County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 1996, 6:49 PM EDT (22:49 UTC)
- Expired
- Jul 25, 1996, 7:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Union County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1413 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 252249 TORGSP NCC179-252315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 649 PM EDT THU JUL 25 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 715 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL NORTH CAROLINA ...UNION COUNTY AT 648 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM POSSIBLY PRODUCING A TORNADO IN WESTERN UNION COUNTY BETWEEN BAKERS AND MINERAL SPRINGS. NUMEROUS FUNNEL CLOUD SIGHTING HAVE BEEN REPORTED BY AMATEUR RADIO OPERATORS IN THE WESTERN PART OF THE COUNTY. THE STORM IS MOVING NORTHEAST AROUND 30 MPH AND WILL PASS NEAR UNIONVILLE BY 710 PM. TORNADOES IN THE SOUTH ARE HARD TO SEE BECAUSE OF RAIN...LOW CLOUDS...AND TREES. TAKE COVER NOW...DO NOT TRY TO WAIT ON THE STORM AND DO NOT TRY TO OUTRUN IT. MOYER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Jul 25, 2:01 PM EDT, 4 hours 48 minutes earlier.
Area forecast discussion, Jul 25, 2:01 PM EDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 201 PM EDT THU JUL 25 1996 ALL: CHC POPS FOR TNT...CLRG FRI AM. TEMPS BIT WRMR THAN MOS FRI. ACTV WX..SO NOT A WHOLE LOT OF TIME. STL APPRS ALL ACTVTY ASSD WITH PRE-FRNTL TROF..AND RDR IND PRECIP MAY COMPLETELY CUT OFF BY ERLY EVNG. THINK POT FOR ACTV WX WL GO A LITTLE WAY INTO OVRNGT HRS STL. MDLS CONT TREND OF PUSHNG FRNT ON THROUGH..THO I GET THE IDEA THEY ARE SUGSTG THAT SOME MEANDERING WILL OCCUR AS FTR ENCOUNTRS MTNS. BEST LIFT FOR CNVCTN LIFTS OUT AFT 07Z OR SO AS DRIER AIR TRIES TO MOVE INTO MTNS ERLY IN PREDAWN PERIOD TNT...THEN ONTO REST OF AREA DURNG AM HRS FRI. FLY IN THE OINTMENT IS IF TROF CONTS TO DIG...DOWNSLOPE (AND CLRG) WL BE DLYD UPST/NE GA...LEADING TO POSBLTY OF AM RW ERN HALF OF CWA. REST OF FCST APPRS EASY...EVNTUALLY GETTING MS ON FRI...CLR FRI NGT AND RTN MOISTR FOR SAT WTH CHC AFTN RW/TRW. WTH STRNG JUL SUN...TEMPS SHUD OVRCM ANY CAA TO SOAR A LTL ABV MOS LVLS. HAVE DOUBTS THAT 50 DWPTS WL MAKE IT TO AVL FRI NGT..BUT SHUD BE MORE PLEASANT ALL ACRS CWA THAN IN PAST WEEK. AVL 64/84/61/85 4/0/0/3 CLT 70/88/65/89 4/3/0/3 GSP 68/87/64/88 4/0/0/3 BURRUS
In the hours before
Special weather statement, Jul 25, 6:21 PM EDT, 28 minutes before
SCZ009-NCZ070-069-071-082-072-252300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 620 PM EDT THU JUL 25 1996 AT 618 PM WEATHER SERVICE RADAR SHOWED A LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST AROUND 30 MPH ACROSS GASTON AND YORK COUNTIES. THIS LINE HAS PRODUCED WINDS AROUND 50 MPH...CAUSING SOME SMALL TREE LIMBS TO FALL IN YORK COUNTY IN THE VICINITY OF ROCK HILL. THESE STORMS WILL AFFECT THE CHARLOTTE METRO AREA THROUGH 7 PM. MOYER
Special weather statement, Jul 25, 6:22 PM EDT, 27 minutes before
SCZ009-NCZ070-069-071-082-072-252300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 620 PM EDT THU JUL 25 1996 AT 618 PM WEATHER SERVICE RADAR SHOWED A LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST AROUND 30 MPH ACROSS GASTON AND YORK COUNTIES. THIS LINE HAS PRODUCED WINDS AROUND 50 MPH...CAUSING SOME SMALL TREE LIMBS TO FALL IN YORK COUNTY IN THE VICINITY OF ROCK HILL. THESE STORMS WILL AFFECT THE CHARLOTTE METRO AREA THROUGH 7 PM. MOYER
Nearby
Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.